Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Jackson, KY

May 18, 2020Pulaski County, Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 18, 2020, 5:39 PM EDT for Pulaski County, Rockcastle County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2020, 5:39 PM EDT (21:39 UTC)
Expired
May 18, 2020, 8:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 127 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:41 PM EDTFLASH FLOOD1 Wsw Somerset Pulaski, KYROAD HAS 4 TO 6 INCHES OF FLOWING WATER OVER THE ROAD MAKING IT IMPASSIBLE AT WEST BOURBON RD.
May 18, 5:41 PM EDTFLASH FLOOD3 Sw Somerset Pulaski C, KYROAD HAS 4 TO 6 INCHES OF FLOWING WATER OVER THE ROAD MAKING IT IMPASSIBLE AT SLATE BRANCH RD. AND OAK HILL RD.
May 18, 6:48 PM EDTHEAVY RAIN 1.52 Se Quinton, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS53 KJKL 182139
FFWJKL
KYC199-203-190045-
/O.NEW.KJKL.FF.W.0004.200518T2139Z-200519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
539 PM EDT Mon May 18 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Pulaski County in south central Kentucky...
  West central Rockcastle County in south central Kentucky...

* Until 845 PM EDT.

* At 538 PM EDT, trained weather spotters and public reported 
  thunderstorms producing heavy rain across the warned area, with 
  fast rises in water reported on area roads. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Somerset, Science Hill, Burnside, Bee Lick, Bobtown, Bandy,
  Bronston, Woodstock, Ruth, Elihu, Shopville and Quinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around. Don't drown.

&&

LAT...LON 3730 8464 3735 8456 3733 8451 3734 8450
      3730 8438 3692 8459 3693 8465 3698 8468
      3698 8470 3696 8475 3697 8478 3698 8479

$$

JMW
1 follow-up statement
987 
WGUS73 KJKL 190045
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
845 PM EDT Mon May 18 2020

KYC199-203-190054-
/O.EXP.KJKL.FF.W.0004.000000T0000Z-200519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-Rockcastle KY-
845 PM EDT Mon May 18 2020

...THE FLASH FLOOD WARNING FOR CENTRAL PULASKI AND WEST CENTRAL
ROCKCASTLE COUNTIES WILL EXPIRE AT 845 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3730 8464 3735 8456 3733 8451 3734 8450
      3730 8438 3692 8459 3693 8465 3698 8468
      3698 8470 3696 8475 3697 8478 3698 8479

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 5:03 PM EDT, 36 minutes earlier.

Area forecast discussion, May 18, 5:03 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
503 PM EDT Mon May 18 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 503 PM EDT MON MAY 18 2020

TS Arthur continues to spin off the Carolina/Virginia coast.
Stacked (aloft and at the surface) pressure spinning over the
Midwest produced some severe weather yesterday across portions of
the Upper Midwest. Seeing a few differences mainly in that the
system has a little better instability to work with today (MLCAPE
~1000 J/kg) but less shear in the lower levels with 0-1/0-3 km
SRH is generally less around 100 m2/s2 or less. Effective shear
is even lower. There is better shear north of the Ohio where 0-3
km SRH climbs a little north of 200 m2/s2. Better than expected
CAPE and lower shear suggests a bit more of a wind threat and a
little less of a tornado threat. So while a tornado could not be
ruled out, it should be understood any spin-ups would be weak and
short lived.

Cold frontal zone associated with the low over IL/IN stretches
southward and basically bisects the Commonwealth. This feature
will slide eastward and stall out over eastern Kentucky, thus
providing a focus for shower and at times thunderstorm activity.
Concerns are that training (storms moving repeatedly over the same
general areas and locations) will cause excessive runoff and flash
flooding. Latest QPF estimates show this system producing
widespread 1 to 3 inches across our forecast area. Locally higher
amounts will be possible. PWATs across the region remain in the
1.3 to 1.6 inch range through Tuesday...close to 2 standard
deviations higher as compared to climatology. Thus locally heavy
rainfall will remain a concern and will allow the Flash Flood
Watch to continue for most areas. Model solutions did suggest that
training will be a possibility well down into the Tennessee
Valley. Thus extended our current Flash Flood Watch earlier today
to include zones down to the state line.

.LONG TERM...(Wednesday through Monday)
Issued at 400 PM EDT MON MAY 18 2020

An upper level low will continue to rotate across the Lower Ohio
and Tennessee Valleys. This will keep the weather unsettled at
least through end of the week. This means daily chances of
afternoon showers and thunderstorms. The clouds will also keep
temperatures below normal Wednesday before climbing back to near
normal for the remainder of the week. Then by this weekend the
models become more divergent on the pattern, with the GFS becoming
more zonal with embedded shortwaves leading to a wetter pattern
versus the ECMWF showing more of a ridge in place. Given this will
likely need to keep PoPs in the slight to chance range at best
given the uncertainty. The temperatures are expected to moderate
back above normal this weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 215 PM EDT MON MAY 18 2020

Breaks in morning cloud cover has allowed thunderstorms to fire
across the area, at present in several narrow bands across the
eastern half of the Commonwealth. SJS in the far east has had
considerable cloud cover through the morning preventing areas
generally east of a Harlan to West Liberty line from destabilizing
enough for convective initiation. But that will change through
the course of the afternoon. With increased instability, strong
wind gusts become a little more of a concern. As the main band of
precipitation to our west rotates into eastern Kentucky we will
see our CIGS drop into MVFR/IFR territory. VSBYS will drop within
any thunderstorms as well, typically around 1SM. Otherwise,
expect south to southeast winds will between 5 to 10 kts through
much of the period, but a bit less for valley locations.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>117-119.

&&

SHORT TERM...RAY
LONG TERM...DJ
AVIATION...RAY
Hazardous weather outlook, May 18, 4:07 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
407 PM EDT Mon May 18 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111>117-192315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Wolfe-Magoffin-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Campton,
Salyersville, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, and Hyden
407 PM EDT Mon May 18 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...TORNADO WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon and Tonight.

Thunderstorms will be possible today through this evening. Some
storms will contain locally heavy rainfall, which may lead to
flash flooding. Additionally, a few of the storms this afternoon
and early evening could produce damaging wind gusts. A short
lived, weak tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday, with flash flooding a
continued threat.

Thunderstorms will continue to be possible at times from
Thursday through Sunday, mainly each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for excessive rainfall today
through Tuesday.

KYZ107-110-119-192315-
Johnson-Floyd-Martin-
Including the cities of Paintsville, Prestonsburg, Wheelwright,
and Inez
407 PM EDT Mon May 18 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible today through this evening. Some
storms will contain locally heavy rainfall, which may lead to
flash flooding. Additionally, a few of the storms this afternoon
could strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday, with flash flooding a
continued threat.

Thunderstorms will continue to be possible at times from
Thursday through Sunday, mainly each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for excessive rainfall today
through Tuesday.

KYZ118-120-192315-
Letcher-Pike-
Including the cities of Jenkins, Whitesburg, Coal Run,
Elkhorn City, Pikeville, and South Williamson
407 PM EDT Mon May 18 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible today through this evening. Some
storms will contain locally heavy rainfall, which may lead to
minor flooding of low lying areas. Additionally, a few of the
storms this afternoon could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday, with minor flooding of low
lying areas a continued threat.

Thunderstorms will continue to be possible at times from
Thursday through Sunday, mainly each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for excessive rainfall today
through Tuesday.

RAY/DJ

In the hours before

Local storm report, May 18, 4:15 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     1 NNE BERNSTADT         37.17N 84.19W
05/18/2020                   LAUREL             KY   TRAINED SPOTTER

            MULTIPLE TREES UPROOTED AND POWER LINES
            DOWNED ON MORIAH ROAD AND MORIAH CHURCH
            ROAD. POWER IS OUT FOR PORTIONS OF THESE
            ROADS AS A RESULT.

&&
Special weather statement, May 18, 4:18 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Mon May 18 2020

KYZ068-069-080-182045-
Jackson-Rockcastle-Laurel-
418 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAUREL...CENTRAL
JACKSON AND EAST CENTRAL ROCKCASTLE COUNTIES...

At 417 PM EDT, a strong thunderstorm was located over Carico, or 9
miles southwest of McKee, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
McKee, Carico, Turkey Foot, Olin, Zekes Point, Shop Branch, Mummie,
Annville, Tyner, Waneta, Privett, Bradshaw, Horse Lick, Lamero,
Mildred, Elian, Hurley, Settle Store, Mershons and Deese.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3732 8421 3756 8399 3743 8384 3739 8382
      3738 8382 3724 8411
TIME...MOT...LOC 2017Z 224DEG 21KT 3732 8410

JMW
Special weather statement, May 18, 4:45 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
445 PM EDT Mon May 18 2020

KYZ079-182115-
Pulaski-
445 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI COUNTY...

At 445 PM EDT, a strong thunderstorm was located over Quinton, or 7
miles south of Somerset, moving north at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, Science Hill, Burnside, Grade, Bronston, Ruth, Elihu,
Shopville, Quinton, Dykes, Dabney, Valley Oak, Tateville, Bent,
Somerset Pulaski Airport, General Burnside S.P., Pulaski and
Ferguson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 8468 3716 8435 3690 8458 3692 8464
      3698 8467 3698 8471
TIME...MOT...LOC 2045Z 195DEG 19KT 3697 8463

JMW
Special weather statement, May 18, 4:49 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
449 PM EDT Mon May 18 2020

KYZ083-182115-
Wayne-
449 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY...

At 449 PM EDT, a strong thunderstorm was located over Zula, or 11
miles southwest of Monticello, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Susie, Cabell, Zula, Parnell, Mill Springs, Hidalgo,
Powersburg and Alpha.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8496 3696 8494 3695 8490 3697 8487
      3695 8476 3668 8498 3668 8500 3669 8502
      3672 8502 3676 8501 3681 8503 3683 8506
      3686 8506
TIME...MOT...LOC 2049Z 202DEG 21KT 3675 8502

JMW
Special weather statement, May 18, 5:16 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
516 PM EDT Mon May 18 2020

KYZ068-079-182145-
Rockcastle-Pulaski-
516 PM EDT Mon May 18 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PULASKI AND
SOUTHWESTERN ROCKCASTLE COUNTIES...

At 516 PM EDT, strong thunderstorms were clustered over Somerset
Pulaski Airport, or over Somerset, moving north at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, Science Hill, Burnside, Bobtown, Bandy, Bronston,
Woodstock, Hansford, Dabney, Valley Oak, Willailla, Pulaski County
Park, Somerset Pulaski Airport, Hogue, Bee Lick, Quail, Ruth, Elihu,
Shopville and Bromo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3724 8471 3736 8456 3735 8454 3733 8451
      3734 8450 3730 8435 3696 8453 3700 8475
TIME...MOT...LOC 2116Z 197DEG 23KT 3706 8464

JMW
Special weather statement, May 18, 5:33 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
533 PM EDT Mon May 18 2020

KYZ079-083-182200-
Wayne-Pulaski-
533 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...

At 533 PM EDT, a strong thunderstorm was located near Oil Valley, or
near Monticello, moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Monticello, Burnside, Oil Valley, Sloans Valley, Barrier, Gregory,
Bronston, Quinton, Betsey, Delta, Frazer, Tateville, Kidder, Mill
Springs, General Burnside S.P., Steubenville and Trimble.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3676 8478 3681 8488 3705 8474 3696 8448
TIME...MOT...LOC 2133Z 215DEG 24KT 3683 8478

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:16 PM EDTSpecial Weather StatementJKLRockcastle44 min
May 18, 2:18 PM EDTSpecial Weather StatementJKLJackson, Laurel42 min
May 18, 2:51 PM EDTSpecial Weather StatementJKLEstill, Jackson24 min
May 18, 3:05 PM EDTSpecial Weather StatementJKLBath, Montgomery25 min
May 18, 3:11 PM EDTSpecial Weather StatementJKLLaurel34 min
May 18, 3:39 PM EDTSpecial Weather StatementJKLBath, Fleming36 min
May 18, 3:42 PM EDTSpecial Weather StatementJKLJackson33 min
May 18, 4:18 PM EDTSpecial Weather StatementJKLJackson27 min
May 18, 4:45 PM EDTSpecial Weather StatementJKLPulaski30 min
May 18, 4:49 PM EDTSpecial Weather StatementJKLWayne26 min
May 18, 5:16 PM EDTSpecial Weather StatementJKLPulaski29 min
May 18, 5:30 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
May 18, 5:33 PM EDTSpecial Weather StatementJKLWayne27 min
May 18, 5:45 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle30 min
May 18, 5:57 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle33 min
May 18, 6:01 PM EDTSpecial Weather StatementJKLPulaski, Wayne29 min
May 18, 6:15 PM EDTSpecial Weather StatementJKLRockcastle30 min
May 18, 6:33 PM EDTSpecial Weather StatementJKLRockcastle27 min
May 18, 6:39 PM EDTAreal Flood AdvisoryJKLRockcastle3 hr
May 18, 6:39 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle36 min
May 18, 7:00 PM EDTSpecial Weather StatementJKLEstill30 min
May 18, 7:03 PM EDTSpecial Weather StatementJKLWhitley27 min
May 18, 7:14 PM EDTSpecial Weather StatementJKLJackson31 min
May 18, 7:29 PM EDTSpecial Weather StatementJKLEstill, Powell31 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.